Michigan, 2016Winter Storm in Michigan, February 24 to 25, 2016
February 24 to 25, 2016 · NWS GRR · 14 events in 13 counties and zones
A major winter storm moved into Lower Michigan on February 24 producing heavy wet snow. This snow continued into the morning hours of February 25 before ending.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm moved into Lower Michigan on February 24 producing heavy wet snow. This snow continued into the morning hours of February 25 before ending. Total accumulations for many locations ranged from 6 to 14. This caused some strain on trees with the wet snow weighing down branches, causing some scattered power outages across the region. Also, many schools and even state government offices were closed during this storm. Interstates were in better shape compared to some state highways and other secondary roads, which in many cases were snow packed and treacherous.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 24, 6:43 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 24, 6:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 AM EST WED FEB 24 2016
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 329 AM EST WED FEB 24 2016
LOWER MICHIGAN WILL BE IMPACTED BY A MAJOR WINTER STORM OVER THE
NEXT 36 HOURS...TODAY THROUGH THURSDAY EVENING. MANY AREAS IN
SOUTHWEST MICHIGAN WILL SEE6 TO 10 INCHES OF SNOW...WITH A FEW
ISOLATED SPOTS SEEING UP TO A FOOT OF SNOW. THIS WILL BE A HEAVY
WET SNOW THAT WILL CLING TO MOST SURFACES...INCLUDING TREE LIMBS.
WITH FREQUENT WIND GUSTS AROUND 35 MPH...AND OCCASIONALLY AS HIGH AS
45 MPH...SOME TREE LIMBS WILL BREAK. THIS MAY CAUSE SCATTERED POWER
OUTAGES THAT MAY LAST INTO FRIDAY.
AFTER A QUIETER PERIOD STARTING THURSDAY NIGHT...WE WILL SEE ANOTHER
STORM APPROACH THE AREA ON SUNDAY AND LASTING INTO MONDAY.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 329 AM EST WED FEB 24 2016
WITH THE MODELS CONTINUING TO TREND COLDER...THE AXIS OF HEAVY SNOW
HAS SHIFTED SLIGHTLY NW. IT APPEARS NOW THAT THIS AXIS SHOULD BE
FROM ROUGHLY KALAMAZOO TO IONIA TO ALMA. 6 TO 12 INCHES CAN BE
EXPECTED IN THIS AXIS. ALSO SINCE THE HEAVIER SNOW IS A BIT FARTHER
NW...WE WILL ADD MUSKEGON UP TO LAKE COUNTIES INTO THE WARNING.
GULF LOW PRESSURE WAS ADVANCING NNE...OVER WRN TN/KY EARLY THIS
MORNING. THE SURFACE LOW SHOULD TRACK TOWARD SANDUSKY OHIO BY THIS
EVENING. SW MI WILL BE UNDER THE TROWAL OF THE SYSTEM FOR AN
EXTENDED PERIOD WITH STRONG ISENTROPIC LIFT ARRIVING THIS AFTERNOON
AND LINGERING THROUGHOUT TONIGHT...BEFORE GRADUALLY DIMINISHING ON
THURSDAY.
EXPECT A BURST OF HEAVY SNOW AFTER 18Z TODAY AS THE PEAK OF THIS
LIFT GOES OVER THE HEART OF THE CWA. THOSE THAT NEED TO BE OUT AND
ABOUT...INCLUDING SCHOOL BUSES NEED TO BE AWARE OF THIS...AS A TOUGH
COMMUTE FOR STUDENTS MAY BE REALIZED WITH VERY LOW VISIBILITIES BY
MID AFTERNOON.
EVEN THOUGH TEMPS MAY BE IN THE MID 30S...WITH THE EXPECTED
INTENSITY OF THE SNOW WE WILL RAPIDLY BEGIN TO ACCUMULATE SNOW. MANY
AREAS WITHIN THE ABOVE MENTIONED AXIS SHOULD SEE 4 TO 7 INCHES BY
00Z...WITH SNOWFALL RATES EXCEEDING AN INCH PER HOUR AT TIMES.
THE BULK OF THE CWA WILL SEE STEADY SNOW TONIGHT...WITH AN
ADDITIONAL 3 TO 5 INCHES COMMONPLACE. THE TROWAL SHOULD PIVOT BACK
WEST A BIT OVER THE NE CWA...SO I INCREASED SNOW AMOUNTS FOR TONIGHT
THERE. THIS AREA COULD ALSO SEE SOME ENHANCEMENT OFF OF LAKE HURON.
THE SNOW CONTINUES INTO THURSDAY...BUT WITH DIMINISHING LIFT MOST
AREAS WILL ONLY SEE AN ADDITIONAL INCH OR LESS.
HOWEVER DESPITE THE IMPRESSIVE SNOW TOTALS...THE MOST IMPACTFUL
ASPECT OF THE STORM COULD BE THE WINDS. WE WILL HAVE A PROLONG
PERIOD WHERE WINDS WILL GUST TO 35 MPH TODAY AND TONIGHT...THEN THE
HIGHEST WINDS ARE EXPECTED THURSDAY MORNING WHERE SOME GUSTS COULD
HIT 45 MPH. WITH HEAVY WET SNOW ON MOST SURFACES...TREE LIMBS WILL
LIKELY COME DOWN. THIS WILL LIKELY CAUSE SCATTERED POWER OUTAGES.
IF POWER ISSUES BECOME WIDESPREAD ENOUGH...IMPACTS FROM THIS STORM
MAY LINGER INTO FRIDAY AS THE AREA GRADUALLY RECOVERS.
SOME LIGHT LAKE EFFECT SNOW IS EXPECTED INTO THURSDAY NIGHT AND
FRIDAY WITH H8 TEMPS DIPPING TO AROUND -14C. WITH RELATIVELY LOW
INVERSION HEIGHTS MOST AREAS WILL SEE LESS THAN AN INCH OF SNOW.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 329 AM EST WED FEB 24 2016
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE POTENTIAL FOR
HEAVIER PRECIPITATION SUNDAY INTO SUNDAY NIGHT.
THE NEXT LOW PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES REGION
SUNDAY INTO SUNDAY NIGHT. WARM AIR ADVECTION OUT AHEAD OF THIS
SYSTEM WILL SUPPORT MAINLY RAIN ON SUNDAY FOR SOUTHWEST LOWER MI.
TEMPERATURES AT 850 MB RISE TO OVER 6 DEG C WITH DEEP SOUTHWEST
FLOW. AS THE WINDS SHIFT TO THE NORTHWEST SUNDAY NIGHT AND COLD AIR
ADVECTION STRENGTHENS...A TRANSITION TO SNOW IS EXPECTED. HOW MUCH
PRECIPITATION FALLS IS NOT CERTAIN. THE GFS SUPPORTS THIS SYSTEM
TAPPING THE GULF AND RESULTS IN A PERIOD OF HEAVY PRECIPITATION. THE
HIGH RES EURO HAS MUCH LESS IN THE WAY OF PRECIPITATION. EITHER WAY
IMPACTS FROM ANY WINTER PRECIPITATION LOOK LIMITED AT THIS POINT AS
THE TEMPERATURES LOOK TOO WARM FOR THAT TO HAPPEN. GIVEN THE TIMING
AND THERMAL PROFILES...THE HEAVIEST PRECIPITATION WOULD END UP AS
RAIN. WILL NEED TO MONITOR THE NORTHERN COUNTIES CLOSELY GIVEN THEIR
PROXIMITY TO THE COLDER AIR. AN EARLIER TRANSITION TO SNOW MAY
SUPPORT SOME ACCUMULATIONS SUNDAY NIGHT. WILL FEATURE MORE IN THE
WAY OF RAIN SUNDAY INTO SUNDAY EVENING.
RATHER BIG DIFFERENCES IN THE MODELS AFTER SUNDAY NIGHT. THE GFS IS
TRACKING DOWN ANOTHER FAST MOVING WAVE OF LOW PRESSURE FOR MONDAY.
WITH A COLDER PROFILE...THAT WOULD SUPPORT A PERIOD OF SNOW. THE
HIGH RES EURO IS SLOWER WITH THIS FEATURE AND SENDS MUCH OF THE
ENERGY FURTHER SOUTH AND WEST...WINDING UP A BIGGER SYSTEM THAT
TRACKS THROUGH THE GULF REGION...WITH LESS IN THE WAY OF SNOW FOR
THIS REGION. WILL KEEP A SMALL CHANCE FOR SNOW GOING HERE IN
SOUTHWEST LOWER MI FOR EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 633 AM EST WED FEB 24 2016
IMPACTS ARE EXPECTED FOR THE TAF SITES TODAY DUE TO FALLING
SNOW...WIND ALONG WITH SOME FREEZING RAIN AND SLEET.
PRECIPITATION WILL OVERSPREAD THE TAF SITES FROM THE SOUTH THIS
MORNING. THE LEADING EDGE LOOKS LIKE IT HAS SOME SLEET WITH
FREEZING RAIN NOT TO FAR TO THE SOUTH. THE AIRMASS IN SOUTHWEST
MICHIGAN IS COLDER THAN DOWN IN INDIANA. WE ARE THINKING THAT IT
WILL BE MAINLY A SNOW EVENT FOR THE TAF SITES...BUT THE ONSET
COULD FEATURE A MIX FOR KJXN...KBTL AND KAZO THIS MORNING. THE
AMDAR SOUNDING FOR KGRR THIS AM LOOKS LIKE MAINLY SNOW...ALTHOUGH
A BRIEF PERIOD OF A MIX IS POSSIBLE FOR KLAN.
THE WIND WILL PICK UP AS WELL AS THE STORM NEARS. ALL TAF SITES
MAY SEE GUSTS OVER 30 KNOTS FROM THE NORTHEAST.
THIS SYSTEM WILL BE LONG DURATION...SO EVEN AT 12Z THU...SNOW
SHOULD STILL BE AROUND.
&&
.MARINE...
ISSUED AT 329 AM EST WED FEB 24 2016
GALE WARNING WILL GO INTO AFFECT THIS AFTERNOON AS NORTHERLY WINDS
RAMP UP. THE SABLE POINTS REGION COULD APPROACH STORM FORCE WINDS
TONIGHT...BUT FOR THE TIME BEING WILL CARRY 45 KNOT GALES THERE.
&&
.HYDROLOGY...
ISSUED AT 905 AM EST TUE FEB 23 2016
DUE TO SNOWMELT THE PAST SEVERAL DAYS AND POSSIBLY LINGERING
RIVER ICE... THE MUSKEGON... WHITE... AND PERE MARQUETTE RIVERS
ARE RUNNING HIGHER THAN NORMAL BUT ARE BELOW BANKFULL. PERE
MARQUETTE RIVER IS THE ONLY ONE STILL TRENDING UPWARD BUT FLOODING
IS NOT EXPECTED AT THIS TIME. WITH WAVES OF COLDER TEMPERATURES
OVER THE NEXT WEEK... RIVER ICE COULD REDEVELOP ON MOST RIVERS
ONCE AGAIN... BUT THE THREAT FOR SIGNIFICANT ICE JAM FLOODING THIS
LATE IN THE SEASON APPEARS LOW.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM EST
THURSDAY FOR MIZ040-045-046-051-052-056>059-064>067-071>074.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR MIZ037-043.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR MIZ038-039-044-050.
LM...GALE WARNING FROM 3 PM THIS AFTERNOON TO 10 PM EST THURSDAY FOR
LMZ844>849.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...CAS
MARINE...JKHazardous weather outlook, Feb 24, 5:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
519 AM EST WED FEB 24 2016
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
519 AM EST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A HEAVY WET CLINGING SNOWFALL IS FORECASTED FOR THE REGION
STARTING THIS MORNING AND CONTINUING THROUGH TONIGHT. IN ADDITION
GUSTY WINDS OVER 30 MPH WILL SUPPORT POWER OUTAGES. AMOUNTS OVER 6
INCHES ARE FORECASTED FOR MOST OF THE REGION WITH LOCALLY OVER A
FOOT POSSIBLE. AT ITS PEAK THIS AFTERNOON...SNOWFALL RATES COULD
TOP AN INCH PER HOUR. A PERIOD OF FREEZING RAIN IS POSSIBLE THIS
MORNING MAINLY SOUTHEAST OF A BATTLE CREEK TO LANSING LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE SNOW AND GUSTY WINDS WILL WIND DOWN THURSDAY. IMPACTS WILL
PERSIST THROUGH THE DAY.
SOME TRAVEL IMPACTS ARE POSSIBLE SUNDAY NIGHT OR MONDAY DUE TO
POSSIBLE SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-251030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
519 AM EST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS WILL LEAD TO HAZARDOUS BOATING CONDITIONS. HEAVY
SNOW WILL CAUSE LOW VISIBILITIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL CONTINUE
THURSDAY WITH GALE FORCE WINDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Mecosta
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Mecosta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Eight inches of snow was reported in Barryton. 7.3 inches was reported in Sylvester.
Winter Storm, Ionia
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Ionia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Over 9 inches of snow was reported near Forest Hill.
Winter Storm, Montcalm
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Montcalm forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Eleven inches of snow fell in Greenville and Langston. 9 inches was reported in Stanton.
Winter Storm, Gratiot
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Gratiot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Fourteen inches of snow fell in Riverdale. Ten inches fell in Alma.
Winter Storm, Kent
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A foot of snow was reported in Comstock Park. There were numerous reports of ten to eleven inches of snow across southern Kent county.
Winter Storm, Ionia
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Ionia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
A trained observer reported 11 inches of snow in Saranac.
Winter Storm, Allegan
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Nearly ten inches of snow was reported in Dorr and Hopkins.
Winter Storm, Barry
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Barry forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
A foot of snow fell in Hastings. The heavy wet snow resulted in scattered power outages.
Winter Storm, Eaton
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Eaton forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
A foot of snow fell in Grand Ledge. The heavy wet snow resulted in scattered power outages.
Winter Storm, Ingham
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Ingham forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Over a foot of snow fell in Dansville. 10 inches fell in Okemos. The heavy wet snow resulted in scattered power outages.
Winter Storm, Van Buren
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Van Buren forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Nearly ten inches of snow was reported in Mattawan. The heavy wet snow resulted in scattered power outages.
Winter Storm, Kalamazoo
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Kalamazoo forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Over 9 inches of snow was reported in Alamo. The heavy wet snow resulted in scattered power outages.
Winter Storm, Calhoun
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Calhoun forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Eleven inches of snow was reported in Albion. The heavy wet snow resulted in scattered power outages.
Winter Storm, Jackson
- When
- February 24, 10:00 AM EST to February 25, 12:00 PM EST
- Where
- Jackson forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Eleven inches of snow was reported in Jackson and a foot of snow fell in Rives Junction. The heavy wet snow resulted in scattered power outages.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618784, 618785, 618786, 618787, 618788, 618789, 618790, 618791, 618792, 618793, 618794, 618795, 618796, 618797.